Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Dodge City, KS

June 23, 2003Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2003, 6:25 PM CDT for Stanton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 6:25 PM CDT (23:25 UTC)
Expired
Jun 23, 2003, 7:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232325
SVRDDC
KSC187-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STANTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 715 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF JOHNSON CITY...OR ABOUT 9
  MILES NORTHEAST OF RICHFIELD...MOVING NORTH AT 40 MPH.

* SOME LOCATIONS AFFECTED
  BIG BOW AT 635 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR

LAT...LON 3740 10180 3740 10154 3772 10154 3772 10178

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:27 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 23, 3:27 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT MON JUN 23 2003

DAYS 1-2...

...MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TUESDAY EVENING AND
COLD FRONTAL TIMING ON WEDNESDAY AND ITS EFFECTS ON THE ELEMENTS...

DDC SOUNDING FROM THIS MORNING SHOWED STRONG CAPPING OVER SOUTHWEST
KANSAS WITH 700MB TEMPS OF 16C AND A CONVECTIVE TEMP OF 102 F. THIS
CAP IS QUITE EVIDENT THIS AFTERNOON WITH TEMPS IN THE 90S DEWPOINTS
NEAR 70 AND LITTLE IN THE WAY OF CUMULUS CLOUDS. WILL CONTINUE WITH A
DRY FORECAST FOR THIS EVENING IN THE HOPES THAT THE CAP IS STRONG
ENOUGH TO HOLD OVER OUR AREA.

MODEL SOUNDINGS AS WELL AS THE ETAKF CONVECTIVE PRECIP MAP
INDICATE THE POSSIBILITY OF A CAP BREAK IN SOME SPOTS BY LATE
TUESDAY AFTERNOON. IT APPEARS THAT MID LEVEL TEMPS WILL COOL A LITTLE
AS WV IMAGERY INDICATES SOME TROPICAL MOISTURE HEADING NORTH FROM
TEXAS. WITH PROGGED CONV TEMPS IN THE UPPER 90S ON TUESDAY, AND
PROGGED HIGH TEMPS COMING CLOSE TO THAT, COULD SEE SOME ISOLATED
TSTORM ACTIVITY. SO ADDED SLGT CHC POPS OVER THE EASTERN 2/3RDS
AHEAD OF SURFACE DRYLINE FOR LATE TUESDAY AFTERNOON AND EVENING.
SHOULD BE ANOTHER WINDY DAY WITH WINDS APPROACHING ADVISORY CRITERIA
BY AFTERNOON.

MODELS CONTINUE TO AGREE THAT THE TROUGH IN THE WEST CURRENTLY WILL
SHIFT EAST INTO THE PLAINS ON WEDNESDAY. THIS WILL ALLOW A COLD
FRONT TO DROP SOUTHEAST INTO OUR AREA EARLY ON WEDNESDAY. CURRENT
THINKING IS THAT THE FRONT WILL PROPAGATE THROUGH OUR AREA FASTER
THAN WHAT THE ETA INDICATES, AS IS USUALLY THE CASE. THINK THAT
THE FRONT MAY BE THROUGH THE AREA BY 18Z. WITH THAT IN MIND, I
DROPPED HIGH TEMPS FOR WEDNESDAY ESPECIALLY ACROSS THE NORTHWEST.
COULD SEE A LARGE TEMP GRADIENT OVER THE CWA. WITH THE FRONT PROGGED
TO COME THROUGH DURING THE EARLY MORNING, OUR SEVERE POTENTIAL WILL
BE LIMITED. THERE WILL BE A GOOD CAP IN PLACE AHEAD OF THE FRONT, SO
CONVECTION MAY NOT BE WIDESPREAD ALONG IT. WILL GO WITH 40 POPS ALONG
THE FRONT. STILL THINK THERE COULD BE SOME POST FRONTAL SHOWERS WITH
SOME UPWARD MOTION ASSOCIATED WITH THE UPPER TROUGH SO WILL KEEP
LOWER POPS IN FOR THE ENTIRE DAY. ONCE NVA SUBSIDENCE KICKS IN BEHIND
THE WAVE AFTER 00Z, THINGS SHOULD BEGIN TO WIND DOWN.

DAYS 3-7...

DID LITTLE TO CHANGE GOING GRIDS.  PRECIP FORECAST FOR WEDNESDAY
NIGHT STILL PRETTY GOOD THOUGH CONVECTION ALONG FRONT TUESDAY NIGHT
MAY BLAST FRONT THROUGH MUCH FASTER THAN MODELS.  ENDED PRECIP
THURSDAY MORNING A LITTLE SOONER AND WENT SLIGHTLY LOWER POPS BUT
STILL CHC.  FRONT PUSHES MOST OF THE MOISTURE WELL EAST OF AREA.
COOLED LOWS JUST A BIT FOR FRIDAY AND SATURDAY NIGHTS.  SHOULD START
TO SEE MOISTURE RETURN BY END OF WEEKEND.  WAS CONSIDERING ADDING
SMALL POPS FOR THE EVENINGS THIS WEEKEND BUT DECIDED TO LEAVE IT DRY
FOR NOW.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 73 98 72 88 / 00 20 20 40
GCK 71 97 68 86 / 00 20 20 30
EHA 66 96 67 86 / 00 10 10 30
LBL 71 98 70 87 / 00 20 20 40
HYS 75 98 72 86 / 00 20 20 30
P28 76 98 76 94 / 00 20 20 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/15
Hazardous weather outlook, Jun 23, 5:50 AM CDT, 12 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
550 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE OVER WESTERN KANSAS WILL BECOME FAIRLY UNSTABLE
DURING THE MID TO LATE AFTERNOON HOURS AS DAYTIME HEATING REACHES A
MAXIMUM.  IN THE MEANTIME, A DRYLINE WILL MOVE FROM EASTERN COLORADO
INTO WESTERN KANSAS AS FAR EAST AS HUGOTON, GARDEN CITY AND DIGHTON.
AN ISOLATED THUNDERSTORM COULD DEVELOP ANYWHERE ALONG THIS DRYLINE
BETWEEN 4 AND 8 PM.  IF ANY STORMS DEVELOP, THEY WILL BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS DURING
THE DAY ON WEDNESDAY.  A MOIST AND UNSTABLE AIRMASS WILL EXIST
AHEAD OF THE FRONT OVER PORTIONS OF SOUTHWEST KANSAS.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES
THROUGH THE AREA.  STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL ALONG WITH DAMAGING THUNDERSTORM WIND GUSTS.  THE AREA
MOST LIKELY TO SEE ANY SEVERE WEATHER WILL BE ALONG AND EAST OF A
LINE FROM WAKEENEY THROUGH DODGE CITY AND MEADE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON IF
THUNDERSTORMS DEVELOP.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:57 PM CDTSevere Thunderstorm WarningDDCMorton48 min
Jun 23, 6:44 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.